Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 58, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Mar 19, 2003, 7:12 PM EST for Coweta County, Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2003, 7:12 PM EST (00:12 UTC)
- Expired
- Mar 19, 2003, 7:45 PM EST
- In force
- 33 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
County Coweta County, GA
The radar
The Atlanta radar (KFFC), 22 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 19, 5:50 PM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.2 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 753 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 467 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
575 WUUS52 KFFC 200012 SVRATL GAC077-200045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 711 PM EST WED MAR 19 2003 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COWETA COUNTY IN WEST CENTRAL GEORGIA * UNTIL 745 PM EST * AT 706 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GRANTVILLE...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...EAST NEWNAN...GRANTVILLE...MORELAND...NEWNAN...SHARPSBURG AND TURIN. A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE PREPARED TO ACT QUICKLY. HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3322 8493 3321 8481 3334 8455 3350 8473 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 2:45 PM EST, 4 hours 27 minutes earlier.
Area forecast discussion, Mar 19, 2:45 PM EST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 245 PM EST WED MAR 19 2003 LACK OF DEEP...RICH MOISTURE APPEARS TO BE LIMITING FACTOR FOR CHANCES OF WIDESPREAD HEAVY RAIN OVERNIGHT...HOWEVER...ENOUGH MOISTURE...INSTABILITY AND FORCING FOR ISOLATED SEVERE THUNDERSTORMS ALONG THE WESTERN EDGES OF THE FORECAST AREA THIS EVENING. MODELS SHOW SLIGHTLY BETTER DEEP MOISTURE BACKING TO THE NORTHEAST CORNER OF THE FORECAST AREA OVERNIGHT...BUT BETTER UPWARD MOTION DISPLACED FURTHER NORTHEAST. WILL NOT GO WITH A FF/FL WATCH TONIGHT. WILL ALSO MENTION POSSIBLE SEVERE IN WESTERN ZONE GROUPINGS. MOISTURE DECREASING DURING THE DAY TOMORROW WITH PRECIPITATION ENDING OVERNIGHT INTO FRIDAY MORNING. WILL KEEP FORECAST DRY FOR NOW WITH WEAK TROUGH SWEEPING ACROSS THE REGION SUNDAY...AS SURFACE HIGH PRESSURE AND LOW RELATIVE HUMIDITIES POINT TOWARD INCREASING CLOUDS BUT NO RAIN. WILL KEEP THE REST OF THE FORECAST DRY UNTIL THE END OF THE EXTENDED. .PRELIMINARY POINT TEMPS/POPS... KATL 59 69 54 71 / 70 60 30 10 KAHN 58 68 54 71 / 70 70 30 10 KGVL 56 67 50 68 / 70 70 30 10 KRMG 58 72 49 71 / 70 50 10 00 KCSG 61 76 59 75 / 60 60 30 10 KMCN 61 74 59 74 / 60 70 40 10 .ATL WATCHES/WARNINGS/ADVISORIES... GA...TOR WATCH THIS EVENING FAR NORTHWEST AND WEST CENTRAL GA. MSS 20
Hazardous weather outlook, Mar 19, 12:58 PM EST, 6 hours 14 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-192230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1100 AM EST WED MAR 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ISOLATED SEVERE THUNDERSTORMS POSSIBLE THROUGH TONIGHT. .SYNOPSIS... A LARGE AREA OF SURFACE LOW PRESSURE OVER THE MID MISSISSIPPI VALLEY WILL REMAIN NEARLY STATIONARY THROUGH TONIGHT. STRONG HIGH PRESSURE OVER EASTERN CANADA WILL MOVE OFFSHORE THE NEW ENGLAND COAST TONIGHT. A STATIONARY FRONT ACROSS FAR SOUTH GEORGIA WILL TRY TO MOVE NORTH AS A WARM FRONT. .PRIMARY THREAT... THE PRIMARY THREAT WILL BE HAIL AND DAMAGING WINDS. .DISCUSSION... IT IS UNCLEAR HOW MUCH OF THE WEDGED AIRMASS OVER THE AREA WILL GIVE WAY. A WARM FRONT WILL TRY TO MOVE NORTH OVER THE AREA BUT HOW FAR IT WILL GET IS IN QUESTION. A SHORT WAVE WILL MOVE ACROSS THE AREA TODAY WITH ANOTHER SHORT WAVE EXPECTED LATER TONIGHT. WITH THE POTENTIAL FOR A WARM FRONT TO MOVE NORTH OVER THE AREA...SUFFICIENT SURFACE BASED INSTABILITY COULD DEVELOP...ESPECIALLY OVER CENTRAL GEORGIA TODAY...AND NORTH AND CENTRAL GEORGIA TONIGHT. CAPES OF 1000 TO 1500 COULD DEVELOP...WITH LIFTED INDICES OF ZERO TO MINUS 3. ALSO...STRONG LOWER TO MID LEVEL WINDS WILL CONTINUE OVER THE AREA THAT WILL HELP TO AID THUNDERSTORM DEVELOPMENT. .FOR SPOTTERS... SPOTTERS SHOULD REMAIN ALERT IN CASE ACTIVATION IS NEEDED. EMERGENCY MANAGERS SHOULD MONITOR THE SITUATION. .OTHER HAZARDS... THERE IS POTENTIAL FOR HEAVY RAINFALL OVER NORTH GEORGIA THROUGH TONIGHT. THIS WILL INCREASE THE POSSIBILITY FOR FLOODING OR FLASH FLOODING. .DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY. THERE WILL BE A RISK OF SEVERE THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA ON THURSDAY..AND A RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL GEORGIA ON FRIDAY. FOR SATURDAY THROUGH TUESDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV...AND CLICK ON GEORGIA. BDL
In the hours before
Special weather statement, Mar 19, 4:40 PM EST, 2 hours 32 minutes before
GAZ002-019-192215- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 440 PM EST WED MAR 19 2003 ...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL IN SOUTHEASTERN WALKER COUNTIES UNTIL 515 PM EST... AT 438 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER THE CHATTAHOOCHEE NATIONAL FOREST...MOVING NORTHEAST AT 35 MPH. THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 515 PM EST. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Mar 19, 4:45 PM EST, 2 hours 27 minutes before
GAZ001-002-192215- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 445 PM EST WED MAR 19 2003 ...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND GUSTY WINDS IN DADE AND WALKER COUNTIES UNTIL 515 PM EST... AT 443 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTH OF TRENTON...MOVING NORTHEAST AT 35 MPH. THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 515 PM EST. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Mar 19, 4:54 PM EST, 2 hours 18 minutes before
GAZ011-192230- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 454 PM EST WED MAR 19 2003 ...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND GUSTY WINDS IN CHATTOOGA COUNTY UNTIL 530 PM EST... AT 353 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF LYERLY...MOVING NORTHEAST AT 30 MPH. THE STORM WILL MOVE ACROSS THE CITIES OF SUMMERVILLE AND TRION BY 530 PM. THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 530 PM EST. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Local storm report, Mar 19, 5:27 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
527 PM EST WED MAR 19 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1025 AM RINGGOLD GA WIND DAMAGE
03/19/03 CATOOSA SOME TREES AND POWERLINES
BLOWN DOWN. CONSTRUCTION
BARRELS BLOWN OFF I-75.
REPORTED BY CATOSSA 911.
1050 AM FAIRVIEW GA 0.88 INCH HAIL
03/19/03 WALKER SEVERAL REPORTS OF DIME
TO NICKEL SIZE HAIL IN
NORTHERN WALKER COUNTY
AROUND FAIRVIEW. REPORTED
BY 911.
1102 AM 5NW RINGGOLD GA WIND DAMAGE
03/19/03 CATOOSA SEVERAL TREES DOWN.
REPORTED BY THE PUBLIC.
0400 PM LYERLY GA 1.00 INCH HAIL
03/19/03 CHATTOOGA REPORTED BY CHATTOOGA
COUNTY 911.
0417 PM TRION GA 0.75 INCH HAIL
03/19/03 CHATTOOGA HAIL REPORTED 12 MILES
EAST OF TRION. PUBLIC
REPORT.
0508 PM DALTON GA 1.00 INCH HAIL
03/19/03 WHITFIELD DIME AND QUARTER SIZE
HAIL REPORTED BY AMATEUR
RADIO OPERATOR.
0509 PM 5E ETON GA 60 MPH WIND GUST
03/19/03 MURRAY MURRAY COUNTY EC REPORTED
60 MPH READINGS OFF
WEATHER STATION. RELAYED
BY AMATEUR RADIO
OPERATOR.
0510 PM DALTON GA 0.88 INCH HAIL
03/19/03 WHITFIELD PUBLIC REPORT.Special weather statement, Mar 19, 6:41 PM EST, 31 minutes before
GAZ020-200015- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 641 PM EST WED MAR 19 2003 ...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND GUSTY WINDS IN BARTOW COUNTY UNTIL 715 PM EST... AT 636 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF EUHARLEE...MOVING NORTHEAST AT 35 MPH. THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 715 PM EST. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Local storm report, Mar 19, 6:52 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
652 PM EST WED MAR 19 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1025 AM RINGGOLD GA WIND DAMAGE
03/19/03 CATOOSA SOME TREES AND POWERLINES
BLOWN DOWN. CONSTRUCTION
BARRELS BLOWN OFF I-75.
REPORTED BY CATOSSA 911.
1050 AM FAIRVIEW GA 0.88 INCH HAIL
03/19/03 WALKER SEVERAL REPORTS OF DIME
TO NICKEL SIZE HAIL IN
NORTHERN WALKER COUNTY
AROUND FAIRVIEW. REPORTED
BY 911.
1102 AM 5NW RINGGOLD GA WIND DAMAGE
03/19/03 CATOOSA SEVERAL TREES DOWN.
REPORTED BY THE PUBLIC.
0400 PM LYERLY GA 1.00 INCH HAIL
03/19/03 CHATTOOGA REPORTED BY CHATTOOGA
COUNTY 911.
0417 PM TRION GA 0.75 INCH HAIL
03/19/03 CHATTOOGA HAIL REPORTED 12 MILES
EAST OF TRION. PUBLIC
REPORT.
0508 PM DALTON GA 1.00 INCH HAIL
03/19/03 WHITFIELD DIME AND QUARTER SIZE
HAIL REPORTED BY AMATEUR
RADIO OPERATOR.
0509 PM 5E ETON GA 60 MPH WIND GUST
03/19/03 MURRAY MURRAY COUNTY EC REPORTED
60 MPH READINGS OFF
WEATHER STATION. RELAYED
BY AMATEUR RADIO
OPERATOR.
0510 PM DALTON GA 0.88 INCH HAIL
03/19/03 WHITFIELD PUBLIC REPORT.
0600 PM CEDARTOWN GA 1.00 INCH HAIL
03/19/03 POLK REPORTED BY POLK COUNTY
911.The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 7:04 PM EST | Tornado Warning | FFC | Taylor | 41 min |
| Mar 19, 7:16 PM EST | Severe Thunderstorm Warning | FFC | Crawford | 44 min |
| Mar 19, 7:44 PM EST | Tornado Warning | FFC | Taylor | 31 min |
| Mar 19, 7:49 PM EST | Severe Thunderstorm Warning | FFC | Bibb | 26 min |
| Mar 19, 7:52 PM EST | Severe Thunderstorm Warning | FFC | Twiggs | 23 min |
| Mar 19, 7:54 PM EST | Tornado Warning | FFC | Crawford, Peach | 36 min |
| Mar 19, 7:56 PM EST | Tornado Warning | FFC | Crawford, Peach | 34 min |
| Mar 19, 8:05 PM EST | Severe Thunderstorm Warning | FFC | Bibb | 25 min |
| Mar 19, 8:13 PM EST | Severe Thunderstorm Warning | FFC | Wilkinson | 32 min |
| Mar 19, 8:27 PM EST | Severe Thunderstorm Warning | FFC | Houston | 33 min |
| Mar 19, 8:36 PM EST | Severe Thunderstorm Warning | FFC | Wilkinson | 54 min |
| Mar 19, 8:40 PM EST | Severe Thunderstorm Warning | FFC | Wilkinson | 50 min |
| Mar 19, 8:45 PM EST | Severe Thunderstorm Warning | FFC | Baldwin | 45 min |
| Mar 19, 8:48 PM EST | Severe Thunderstorm Warning | FFC | Twiggs | 27 min |
| Mar 19, 9:10 PM EST | Severe Thunderstorm Warning | FFC | Hancock | 50 min |
| Mar 19, 9:14 PM EST | Severe Thunderstorm Warning | FFC | Twiggs, Wilkinson | 31 min |
| Mar 19, 9:46 PM EST | Severe Thunderstorm Warning | FFC | Washington, Wilkinson | 29 min |
| Mar 19, 10:36 PM EST | Severe Thunderstorm Warning | FFC | Carroll, Haralson | 39 min |
| Mar 19, 11:02 PM EST | Severe Thunderstorm Warning | FFC | Jefferson | 28 min |
| Mar 19, 11:44 PM EST | Severe Thunderstorm Warning | FFC | Coweta | 31 min |
| Mar 19, 11:47 PM EST | Severe Thunderstorm Warning | FFC | Walton | 28 min |
| Mar 19, 11:59 PM EST | Severe Thunderstorm Warning | FFC | Fulton | 31 min |
| Mar 20, 12:05 AM EST | Severe Thunderstorm Warning | FFC | Gwinnett | 25 min |
| Mar 20, 12:12 AM EST | Severe Thunderstorm Warning | FFC | Meriwether | 33 min |
| Mar 20, 12:20 AM EST | Tornado Warning | FFC | Walton | 25 min |
| Mar 20, 12:42 AM EST | Severe Thunderstorm Warning | FFC | Troup | 33 min |
| Mar 20, 12:59 AM EST | Severe Thunderstorm Warning | FFC | Meriwether | 31 min |
| Mar 20, 1:10 AM EST | Flash Flood Warning | FFC | Clayton, Coweta, Fayette, Henry, Spalding | 3 hr |
| Mar 20, 3:19 AM EST | Flash Flood Warning | FFC | Banks, Barrow, Jackson, Walton | 116 min |
| Mar 20, 4:55 AM EST | Flash Flood Warning | FFC | Clayton, Henry | 3 hr |
| Mar 20, 5:30 AM EST | Flash Flood Warning | FFC | Banks, Barrow, Jackson, Walton | 4 hr |
| Mar 20, 7:07 AM EST | Severe Thunderstorm Warning | FFC | Telfair | 23 min |
| Mar 20, 7:19 AM EST | Flash Flood Warning | FFC | Bleckley, Dodge, Laurens | 4 hr |
| Mar 20, 7:25 AM EST | Flash Flood Warning | FFC | Pulaski | 4 hr |
| Mar 20, 7:29 AM EST | Flash Flood Warning | FFC | Crisp, Dooly, Wilcox | 4 hr |
| Mar 20, 7:29 AM EST | Flash Flood Warning | FFC | Johnson | 4 hr |
| Mar 20, 8:45 AM EST | Flash Flood Warning | FFC | Barrow, Jackson, Walton | 3 hr |
| Mar 20, 9:48 AM EST | Flash Flood Warning | FFC | Barrow, Jackson | 6 hr |
| Mar 20, 2:08 PM EST | Severe Thunderstorm Warning | FFC | Emanuel, Treutlen | 37 min |
| Mar 20, 2:48 PM EST | Severe Thunderstorm Warning | FFC | Emanuel | 27 min |
| Mar 20, 2:52 PM EST | Severe Thunderstorm Warning | FFC | Telfair | 23 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.